Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 280, NWS Goodland, KS

August 23, 2001Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:51 PM CDT for Red Willow County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2001, 3:51 PM CDT (20:51 UTC)
Expired
Aug 23, 2001, 4:45 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KGLD 232051
SVRGLD
NEC145-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 445 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF DANBURY...OR ABOUT 10
  MILES SOUTHEAST OF MCCOOK...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AT 400 PM CDT
  BARTLEY AT 415 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 4014 10061 4000 10048 4032 9977 4054 9997

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU AUG 23 2001

UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE NORTHEAST
THROUGH THE FORECAST AREA THIS EVENING PRODUCING THUNDERSTORMS
ALONG ITS PATH. EXPECT TRW THROUGH MIDNIGHT OR SHORTLY THEREAFTER
OVER THE EASTERN CWA WITH TRW COMING TO AN END SOONER OVER THE WEST.
HEIGHTS WILL BEGIN TO RISE ON FRIDAY AS HIGH PRESSURE MOVES INLAND TO
THE DESERT SOUTHWEST. ON THE BACKSIDE OF THE UPPER LOW THE ATMOSPHERE
IS MARGINALLY UNSTABLE WITH CIN VALUES LESS THAN 20 J/KG FOR THE
CENTRAL AND EASTERN CWA. LIFT IS MARGINAL BUT WITH SOME SUN EXPECT A
FEW TRW TO DEVELOP. THE WESTERN CWA IS A BIT MORE STABLE SO WILL WORD
IT DRY. FRIDAY NIGHT APPEARS DRY AS THE ATMOSPHERE STABILIZES BUT
ATTENTION TURNS TO OUR NORTHWEST AS A STRONG DISTURBANCE TAKES AIM ON
THE AREA. WILL ADD A MENTION OF TRW SAT AS THE DISTURBANCE QUICKLY
MOVES SOUTH THROUGH THE AREA. GOOD OMEGA AND INSTABILITY ALONG AND
AHEAD OF THE DISTURBANCE SO CONFIDENCE IS PRETTY HIGH FOR PRECIP.

IN THE EXTENDED (SUN-THR)...UPPER HIGH CENTERED OVER THE DESERT
SOUTHWEST SUN WILL BREAK DOWN A BIT TUE THROUGH THR AS AN UPPER
TROUGH MOVES INTO THE GREAT LAKES AREA. WITH THE POSITION OF THE
UPPER HIGH OVER THE DESERT AREAS...THE FORECAST AREA IS VULNERABLE
TO NORTHWEST FLOW ALOFT...A FAVORABLE PATTERN FOR TRW. AS MENTIONED
YESTERDAY...THTE-E AXIS SETS UP ACROSS PORTIONS OF THE TRI-STATE AREA
SUN THRU TUE BEFORE MOVING EAST WED AND THR. WILL KEEP THE MENTION
OF TRW THROUGH TUE AS DISTURBANCES MOVE THROUGH THE FAVORABLE FLOW
ALOFT WITH DRY CONDITIONS EXPECTED WED AND THR.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Aug 23, 1:46 PM CDT, 2 hours 5 minutes before
KSZ001>004-013>016-027>029-041-042-231300-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 1 hour 55 minutes before
KSZ001>004-013>016-027>029-041-042-240100-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Local storm report, Aug 23, 2:21 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    9 N WALLACE               KS   1 INCH HAIL
08/23/01   WALLACE                        REPORTED BY PUBLIC.
Local storm report, Aug 23, 3:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    3 N RUSSELL SPGS          KS   1 INCH HAIL
08/23/01   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.  LARGE
                                          BRANCHES DOWN EVENT
                                          DURATION 10 MINUTES.

0145 PM    2 N RUSSELL SPGS          KS   1.75 INCH HAIL
08/23/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER. 64 MPH WIND
                                          GUSTS

0158 PM    COLBY                     KS   .88 INCH HAIL
08/23/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 3:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    COLBY                     KS   .75 INCH HAIL
08/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. MILE MARKER
                                          71 -72 SOUTHEAST OF COLBY
Local storm report, Aug 23, 3:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    16 S OAKLEY               KS   1.25 INCH HAIL
08/23/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:11 AM CDTSevere Thunderstorm WarningGLDDundy64 min
Aug 23, 12:18 PM CDTSevere Thunderstorm WarningGLDDundy57 min
Aug 23, 1:16 PM CDTSevere Thunderstorm WarningGLDDundy59 min
Aug 23, 2:00 PM CDTSevere Thunderstorm WarningGLDHitchcock60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.